Medicines, Osteoporosis, and Fractures
Many medicines seem to be related to bone fractures or to bone thinning (osteoporosis) that can lead to fractures. These medicines include:
- Corticosteroids, used to treat conditions such as asthma and chronic obstructive pulmonary disease (COPD). If used for a period of 6 months or longer, corticosteroids can lead to steroid-induced osteoporosis.
- Thyroid replacement medicine, if the dose is more than the body needs. This should be monitored by checking the level of thyroid-stimulating hormone (TSH) at least every year.
- Antiseizure medicines, such as phenytoin or carbamazepine.
- Medicines used to treat endometriosis, such as leuprolide (Lupron Depot) and nafarelin acetate (Synarel).
- Aromatase inhibitors, used to treat breast cancer.
- Hormone therapy to treat prostate cancer.
- Some antidepressant medicines called selective serotonin reuptake inhibitors (SSRIs). SSRIs are used to treat many conditions, including depression, fibromyalgia, and premenstrual syndrome.
- Heparin, a blood thinner, if used for a long time.
- Depo-Provera, a birth control medicine given by injection, if used for a long time.
- Antacids that contain aluminum, if they are overused. Aluminum-containing antacids remove calcium from your body.
- Some diabetes medicines, such as pioglitazone (Actos) and rosiglitazone (Avandia).
|Primary Medical Reviewer||Kathleen Romito, MD - Family Medicine|
|Specialist Medical Reviewer||Carla J. Herman, MD, MPH - Geriatric Medicine|
|Last Revised||November 6, 2012|